Texas, 2012

Wildfire and High Wind in Texas, February 28, 2012

February 28, 2012 · NWS LUB · 6 events in 6 counties and zones

During the afternoon of the 28th, a strong upper level storm system moved out of the central Rockies onto the central High Plains. This system caused widespread strong winds across West Texas with a few severe wind gusts on the South Plains.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

During the afternoon of the 28th, a strong upper level storm system moved out of the central Rockies onto the central High Plains. This system caused widespread strong winds across West Texas with a few severe wind gusts on the South Plains. The strong winds also caused a wildfire to rapidly spread beginning at 1515 CST. The wildfire was located in Lamb County four miles south of Sudan and was contained by 1800 CST. About 375 acres were burned although no significant damage occurred with this wildfire.

A list of severe wind gusts measured by the Texas Tech University West Texas Mesonet follows:

60 mph at Brownfield (Terry County), 59 mph at Muleshoe (Bailey County), 58 mph at Plains (Yoakum County), 58 mph at Wolfforth (Lubbock County), and 58 mph at Anton (Hockley County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 28, 6:06 AM CST, 5 hours 24 minutes earlier.

Area forecast discussion, Feb 28, 6:06 AM CST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
606 AM CST TUE FEB 28 2012

.UPDATE...
DROPPING DENSE FOG ADVISORY. WINDS BECOMING STRONG ENOUGH AND FROM
THE SOUTH ENOUGH NOW TO MAKE ADDITIONAL WIDESPREAD DENSE FOG
UNLIKELY. RMCQUEEN

&&

.AVIATION...
STRATUS LAYER SHOULD GRADUALLY LIFT AND BREAK UP IN THE NEXT FEW
HOURS AS FLOW VEERS MORE TO THE SOUTHWEST. STRONG SOUTHWEST WINDS
EXPECTED AT BOTH KLBB AND KCDS...WITH LOWEST VISIBILITY
RESTRICTIONS FROM BLOWING DUST AT KLBB. WINDS FURTHER VEER TO THE
WEST-NORTHWEST THIS EVENING WITH PASSAGE OF PACIFIC COLD FRONT.
LOW POSSIBILITY FOR STRONGER WINDS DEVELOPING BEHIND THIS FRONT
TONIGHT...NOT MENTIONED IN THIS TAF PACKAGE. RMCQUEEN

&&

.PREV DISCUSSION... /ISSUED 448 AM CST TUE FEB 28 2012/

SHORT TERM...
UPPER FLOW REMAINS BACKED THIS MORNING WITH A MOIST UPPER LEVEL
PLUME OVERHEAD...AND SATURATED CONDITIONS BELOW ABOUT 800 MB. UPPER
LOW WAS KICKING EAST INTO THE EASTERN GREAT BASIN WITH PRECIPITATION
SPREADING FROM SOUTHERN INTO THE CENTRAL ROCKIES. SYSTEM WILL MOVE
TO THE EAST-NORTHEAST TODAY CROSSING THE COLORADO FRONT RANGE THIS
AFTERNOON INTO WESTERN NEBRASKA THIS EVENING. LIGHT PRECIPITATION
AND FOG THIS MORNING SHOULD CLEAR MOST AREAS ON THE CAP-ROCK SHORTLY
AFTER 13Z OR 14Z...AND OVER ROLLING PLAINS LATER THIS MORNING.

THE STRONGEST WIND CORE AND DRY PUNCH WILL BE DIRECTED JUST NORTH OF
OUR AREA AS WE HAVE BEEN ANTICIPATING...BUT DEEP LAYERED STRONGER
FLOW WILL MIX ABRUPTLY TO THE SURFACE MOST AREAS LATER THIS MORNING
TO MID-DAY. THERE APPEARS TO BE ENOUGH DEEP MIXING INTO THIS
STRONGER WIND CORE OVER OUR NORTHWEST ZONES TO REACH INTO HIGHER
WINDS. WE ARE ISSUING A HIGH WIND WARNING FOR NORTHWESTERN FIVE
COUNTIES...WITH A WIND ADVISORY REMAINDER OF THE AREA. SUBSIDENCE
WILL INCREASE THROUGH THE AFTERNOON WITH ONLY BREAK PROVIDED BY
PASSAGE OF A BY-THEN DRY PACIFIC COLD FRONT LATE IN THE AFTERNOON
AND EARLY EVENING. UNLIKELY TO SEE SIGNIFICANT MOISTURE WITH THIS
FRONT OTHER THAN A FEW CUMULUS CLOUDS PERHAPS. A SHALLOW AND PERHAPS
STRONGER SUBSIDENCE REGION MAY FOLLOW THIS FRONTAL PASSAGE WHILE
CORE OF 35 KT WINDS HUGS JUST OFF THE SURFACE...SO THERE WILL BE
SOME POTENTIAL AGAIN FOR STRONGER WEST-NORTHWEST WINDS DURING THE
EVENING INTO THE EARLY MORNING HOURS ON FRIDAY BEHIND THE FRONT
DEPENDING ON STRENGTH OF SUBSIDENCE. HAVE MAINTAINED ONLY MODEST
BREEZES OVERNIGHT FOR NOW SIMILAR TO MAJORITY OF GUIDANCE. RMCQUEEN

LONG TERM...
AFTER A WINDY TUESDAY...WEDNESDAY WILL FEEL LIKE A PLEASANT DAY. A
PROGRESSIVE SHORT WAVE TROUGH WILL MOVE OVER THE REGION WITH ONLY
BREEZY SURFACE WINDS. HOWEVER...THURSDAY WILL RETURN TO FIRE WEATHER
CONDITIONS. LEE TROUGH WILL BECOME REESTABLISHED ON THURSDAY IN
ADVANCE OF UPPER TROUGHING ACROSS THE ROCKIES. VERY WARM
TEMPERATURES WILL LEAD TO DEEP MIXING TO LEVELS PROGGED TO BE JUST
SHY OF 700MB. WIND SPEEDS AT 700MB ARE PROGGED TO BE AROUND 40KT
OVER THE SOUTH PLAINS WITH HIGHER AMOUNTS OVER THE PANHANDLE WHERE A
STRONGER HEIGHT GRADIENT WILL EXIST. THE PRESSURE GRADIENT WILL BE
RATHER WEAK DURING THE AFTERNOON HOURS. VERY DRY AIR AND SUBSIDENCE
ALOFT WILL DRY OUT THE LOW LEVELS EVEN FURTHER WITH NEAR ZERO
SURFACE DEW POINTS POSSIBLE. TO PUT IN PERSPECTIVE THE RAPID CHANGE
FROM TUESDAYS MOISTURE TO THURSDAYS LACK OF MOISTURE...THE
PRECIPITABLE WATER VALUES WILL PLUNGE FROM 0.70 INCHES TO AROUND
0.10 INCHES. THE REGION WILL ALSO SEE A BUILDING LOW LEVEL THERMAL
RIDGE WHICH MAY INCREASE THE FIRE WEATHER THREAT.

A FRONT WILL MOVE THROUGH ON FRIDAY MORNING OR AFTERNOON WITH
SURFACE RIDGING BUILDING IN BEHIND FOR THE FIRST PART OF THE
WEEKEND. HOWEVER...WINDS WILL TURN BACK TO THE SOUTH ON SUNDAY
LEADING TO ANOTHER WARMUP EARLY NEXT WEEK. DEPENDING ON THE TIMING
OF THE FRONT FOR FRIDAY...SOUTHERN ZONES COULD SEE FIRE WEATHER
CONDITIONS MET BEFORE THE FRONTAL PASSAGE. JDV

FIRE WEATHER...
STRONG SOUTHWESTERLY WINDS WILL DEVELOP LATER THIS MORNING ON THE
CAPROCK AND BY EARLY AFTERNOON OFF THE CAPROCK. MOISTURE FLOW
SHUNTED EAST WILL ALLOW RELATIVE HUMIDITY TO DROP BELOW 15 PERCENT
ON THE CAPROCK...BUT APPEARS UNLIKELY TO DROP THAT LOW OVER MOST OF
THE ROLLING PLAINS. FIRE DANGER WILL INCREASE ON THE CAPROCK AND
AREAS ADJACENT DURING THE AFTERNOON...BUT WILL STRUGGLE TO INCREASE
OVER OUR EASTERN COUNTIES FROM CHILDRESS SOUTHWARD THROUGH JAYTON AND
ASPERMONT WHERE HIGH HUMIDITY WILL LAST LONGER. ADDED HALL...
MOTLEY...AND CROSBY COUNTIES TO THE RED FLAG WARNING AND WILL CANCEL
THE FIRE WEATHER WATCH ELSEWHERE IN THE EAST...REPLACED WITH A FIRE
DANGER STATEMENT INSTEAD. PACIFIC FRONT EDGING EAST-SOUTHEAST LATE
THIS AFTERNOON AND EARLY EVENING COULD SEE STRONG WIND GUSTS INTO
THE EVENING AND WILL HAVE TO BE WATCHED...BUT COOLER TEMPERATURES
WITH THE FRONT SEEM LIKELY TO KEEP HUMIDITY LEVELS HIGHER BY THEN.
RMCQUEEN

ANOTHER ROUND OF FIRE WEATHER MAY OCCUR ON THURSDAY. WINDS WILL
INCREASE OUT OF THE SOUTHWEST WITH SURFACE CYCLOGENESIS IN THE
PANHANDLE ALONG WITH AN INCREASING HEIGHT GRADIENT. ATMOSPHERIC
MIXING WILL BE DEEP WITH VERY WARM TEMPERATURES. MAXIMUM
TEMPERATURES ARE FORECAST TO BE BETWEEN 15 AND 20 DEGREES ABOVE
NORMAL. ADDITIONALLY...A LOW LEVEL THERMAL RIDGE WILL DEVELOP FROM
THE PERMIAN BASIN THROUGH THE SOUTH PLAINS AND SOUTHERN TEXAS
PANHANDLE. WILL EXPECT A FIRE WEATHER WATCH TO BE ISSUED FOR
THURSDAY AT A LATER TIME GIVEN THE FIRE WEATHER IMPACTS FOR TODAY.

A COLD FRONT WILL MOVE THROUGH THE REGION ON FRIDAY MORNING OR
AFTERNOON. IF THE FRONT ARRIVES LATER THAN EXPECTED...AREAS ACROSS
THE SOUTHERN SOUTH PLAINS AND SOUTHERN ROLLING PLAINS COULD MEET
CRITICAL FIRE WEATHER CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        66  27  65  31  70 /  10   0   0   0   0
TULIA         69  30  67  32  72 /  20   0   0   0   0
PLAINVIEW     69  32  69  33  74 /  20   0   0   0   0
LEVELLAND     69  33  70  34  76 /  10   0   0   0   0
LUBBOCK       71  34  70  35  77 /  10   0   0   0   0
DENVER CITY   68  32  70  37  76 /   0   0   0   0   0
BROWNFIELD    70  33  71  35  77 /  10   0   0   0   0
CHILDRESS     76  37  73  38  79 /  30   0   0   0   0
SPUR          76  37  73  37  80 /  20   0   0   0   0
ASPERMONT     79  38  75  39  82 /  20   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 11 AM THIS MORNING TO 7 PM CST THIS EVENING
FOR THE FOLLOWING ZONES: TXZ024>026-029>044.

HIGH WIND WARNING FROM 11 AM THIS MORNING TO 7 PM CST THIS
EVENING FOR THE FOLLOWING ZONES: TXZ021>023-027-028.

RED FLAG WARNING FROM 11 AM THIS MORNING TO 7 PM CST THIS
EVENING FOR THE FOLLOWING ZONES:
TXZ021>025-027>031-033>036-039>041.

&&

05/99/05
Hazardous weather outlook, Feb 28, 5:02 AM CST, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
502 AM CST TUE FEB 28 2012

TXZ021>044-291115-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
502 AM CST TUE FEB 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NON PRECIPITATION

AREAS OF FOG...LOCALLY DENSE...WILL BE POSSIBLE ACROSS MUCH OF THE
OUTLOOK AREA THROUGH MID MORNING TODAY. STRONG WINDS WILL DEVELOP
LATER THIS MORNING INTO THE AFTERNOON WITH POTENTIALLY DAMAGING
WINDS OVER THE SOUTHWEST TEXAS PANHANDLE AND NORTHWESTERN SOUTH
PLAINS. AREAS OF BLOWING DUST WILL ALSO DEVELOP LATER TODAY WITH
VISIBILITIES LOCALLY UNDER A MILE MAINLY FOR AREAS ON THE CAP-ROCK.
A HIGH WIND WARNING IS IN EFFECT TODAY FOR THE EXTREME SOUTHWEST
PANHANDLE AND NORTHWESTERN SOUTH PLAINS...WITH A WIND ADVISORY
ELSEWHERE ACROSS THE SOUTH PLAINS AND ROLLING PLAINS.

FIRE WEATHER

A RED FLAG WARNING FOR CRITICAL FIRE WEATHER CONDITIONS IS IN EFFECT
LATER THIS MORNING AND THIS AFTERNOON FOR AREAS ON THE CAP-ROCK AND
ADJACENT TO THE CAP-ROCK IN THE NORTHERN ROLLING PLAINS. ELEVATED
FIRE DANGER IS IS EXPECTED FOR REMAINING AREAS IN THE ROLLING PLAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINDY CONDITIONS WILL COMBINE WITH MUCH ABOVE NORMAL TEMPERATURES
ON THURSDAY AFTERNOON TO CREATE POSSIBLE CRITICAL FIRE WEATHER
CONDITIONS ACROSS THE ENTIRE AREA. ELEVATED TO CRITICAL FIRE
WEATHER CONDITIONS WILL ALSO BE POSSIBLE ON FRIDAY ACROSS THE
SOUTHERN SOUTH PLAINS AND SOUTHERN ROLLING PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind, 1 wildfire. Local standard time, as filed.

High Wind, Bailey

When
February 28, 11:30 AM CST
Where
Bailey forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

High Wind, Yoakum

When
February 28, 1:48 PM CST
Where
Yoakum forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

High Wind, Terry

When
February 28, 2:00 PM CST
Where
Terry forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Wildfire, Lamb

When
February 28, 3:15 PM CST to 6:00 PM CST
Where
Lamb forecast zone
Reported by
Law Enforcement
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

High Wind, Lubbock

When
February 28, 4:00 PM CST
Where
Lubbock forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

High Wind, Hockley

When
February 28, 5:15 PM CST
Where
Hockley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363796, 363797, 363800, 363805, 363801, 363803.